Minnesota, 2023

Blizzard and Heavy Snow in Minnesota, March 11 to 12, 2023

March 11 to 12, 2023 · NWS DLH · 15 events in 14 counties and zones

A slow moving area of low pressure brought a long duration snowfall to much of the Northland starting the 11th and continuing into the 12th. Areas near the track of the low received around a foot of snow and then some, especially with terrain influence along the North Shore where upwards of 18 inches of snow were reported.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A slow moving area of low pressure brought a long duration snowfall to much of the Northland starting the 11th and continuing into the 12th. Areas near the track of the low received around a foot of snow and then some, especially with terrain influence along the North Shore where upwards of 18 inches of snow were reported. Snowfall was heavy and wet for this event and, when combined with the well above normal snowfall received already this season, a section of the roof at the Miller Hill Mall in Duluth collapsed a few days after the snow. Strong winds off Lake Superior led to blizzard conditions in the Duluth area on the 12th with winds gusting to 56 mph at Sky Harbor airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Mar 11, 5:49 AM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Mar 11, 5:49 AM CST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
549 AM CST Sat Mar 11 2023

.DISCUSSION...(Today through Friday)
Issued at 514 AM CST Sat Mar 11 2023

Summary...Our weekend period of snow is about to begin today and
continue through the weekend and even into Monday morning. More
chances for snow return for the middle to late part of the work
week.

Snow is beginning to spread into the Northland this morning,
beginning an extended period of precipitation that will affect the
area through the weekend. This is being driven by a potent upper
level low that is over northeastern MT according to the IR
satellite imagery, moving east into North Dakota today. This will
push a strong warm air advection wing with a broad area of
isentropic lift across the Northland today and tonight. The upper
low becomes somewhat cut off and slows down as it moves across the
Plains, and we will have an extended period of broad lift that
will keep the snow going over the area through Sunday and even
Sunday night before finally pulling off to the east Monday. The
snowfall rates will increase as the warm air advection wing moves
into the area Saturday and Saturday evening. The upper low moves
across the region tonight, and with it in vicinity, along with
some steep mid level lapse rates and frontogenesis, there may be
some enhanced snowfall rates ahead of the low as well, but then
the precipitation rate should weaken as the upper low itself moves
east out of the area and we get more into the wrap-around
precipitation that lingers Sunday afternoon and night. The
probability of more than 6 inches of snow has continued to
increase, and the 8" probabilities area quite high for areas
around Lake Superior, and extending back into the Brainerd Lakes
region. Winter Storm Warnings and Advisories that have already
been issued remain in effect, and have not made any adjustments at
this time.

Once that system pulls off to the east on Monday, a ridge
building across the area will bring quieter weather for at least
Tuesday. The active weather pattern continues next week, with a
broad upper level trough that gradually moves across the CONUS in
the Wednesday through Friday time range. There are embedded
shortwaves that should move through the upper level flow through
the end of the work week. While the models seem to be coming to a
consensus on the broader scale upper level trough, there is little
consistency with the smaller scale features, and there is not
much agreement in associated precipitation for the Wednesday
through Friday time range. Have maintained the extended period of
small chance or chance pops for the Tuesday night through Friday
night. There is also a decent signal for a fairly warm day on
Tuesday and Wednesday, with temperatures in the 40s in the
forecast before the higher chances pops set in. Temperatures then
cool off again going into the latter half of the week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 548 AM CST Sat Mar 11 2023

We have predominantly MVFR stratus over the area as of issuance
time, with snow spreading into the area as our next winter system
begins to push into the terminals. MVFR visibilities move in with
the light snow, then gradually deteriorating to LIFR conditions in
snow within a couple of hours as the snow intensifies. Some
improvement in visibility to at least IFR can be expected after
00z as the heaviest snow band shifts east, but snow in no better
than IFR conditions will continue through the rest of the TAF
period.

&&

.MARINE...
Issued at 514 AM CST Sat Mar 11 2023

A winter system moving slowly across the region over the next
48-72 hours will produce an extended period of strong winds over
western Lake Superior. Winds may approach gale strength Sunday
afternoon and evening. With these strong winds, waves will
continue to build through the weekend. Waves along the North Shore
are already in the 3 to 6 foot range, and will increase tonight
through Sunday night before diminishing Monday and Monday night. A
Small Craft Advisory is already in effect for all of the nearshore
waters through Sunday morning. Have gone ahead with a Gale Watch
for Sunday afternoon and evening, and we will likely need
additional headlines into Monday before the winds diminish
completely.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  28  23  31  11 / 100 100  90  30
INL  27  17  27   4 / 100 100  90   0
BRD  30  22  33  11 / 100  90  60   0
HYR  32  24  34  16 / 100 100  90  50
ASX  32  25  34  18 /  90 100  90  70

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Winter Storm Warning from noon CST today to 1 AM CDT Monday for
     WIZ001.

     Winter Storm Warning from 3 PM CST this afternoon to 4 AM CDT
     Monday for WIZ002-003.

     Winter Weather Advisory from 3 PM CST this afternoon to 4 AM CDT
     Monday for WIZ004-008-009.

     Winter Weather Advisory from noon CST today to 1 AM CDT Monday
     for WIZ006-007.

MN...Winter Storm Warning from 9 AM CST this morning to 7 PM CDT
     Sunday for MNZ010-018-025-026-033-034.

     Winter Storm Warning from noon CST today to 1 AM CDT Monday for
     MNZ011-019-020-035>038.

     Winter Storm Warning from 3 PM CST this afternoon to 4 AM CDT
     Monday for MNZ012-021.

LS...Small Craft Advisory until 1 PM CDT Sunday for LSZ140>148-150.

     Gale Watch from Sunday afternoon through late Sunday night for
     LSZ140>148-150.

&&

DISCUSSION...LE
AVIATION...LE
MARINE...LE
Hazardous weather outlook, Mar 11, 5:09 AM CST, 1 hour 51 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
509 AM CST Sat Mar 11 2023

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-121115-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
509 AM CST Sat Mar 11 2023

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

Snow will develop from west to east today. Snow amounts of 6 inches
or more are expected across a large portion of the area this
weekend with higher amounts of 12 inches or more likely along the
North Shore. Snowfall rates are expected to be light to moderate,
but still expect difficult to hazardous travel conditions this
afternoon and tonight. There will be periods of heavier snow,
especially along the North Shore. For more details, see the Winter
Weather Message and various social media updates.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The snow continues Sunday morning for much of the area before
tapering off from west to east in the afternoon and evening
hours. Light snow lasts on the South Shore into Monday morning.

.SPOTTER INFORMATION STATEMENT...

For the month of March we are actively recruiting for CoCoRaHS,
the Community Collaborative Rain, Hail, and Snow network. If you
would like to volunteer to become a regular reporter of rain hail
and snow, please visit https://www.cocorahs.org for more
information.

LSZ121-140>148-150-121115-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
509 AM CST Sat Mar 11 2023

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Today and Tonight

Gusty east to northeast winds and elevated waves will occur
today and tonight. Small Craft Advisories are in effect.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Strong east to northeast winds and elevated waves are expected to
continue through Sunday and into early next week. Some gales
around 35 knots will be possible Sunday with a Gale Watch in
effect for tomorrow afternoon. These conditions will cause
hazardous conditions, especially for smaller vessels.

NLY

More information may be obtained at the following web address:
http://www.weather.gov/duluth

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 heavy snow, 1 blizzard. Local standard time, as filed.

Heavy Snow, Northern Cass

When
March 11, 7:00 AM CST to March 12, 6:00 PM CST
Where
Northern Cass forecast zone
Reported by
CoCoRaHS
Coordinates
46.950, -94.325 (the zone’s center; the record gives no point)

Snowfall totals of 8 to 12 inches were reported across the northern portion of the county with a high report of 14 inches in Hackensack.

Heavy Snow, Southern Cass

When
March 11, 7:00 AM CST to March 12, 6:00 PM CST
Where
Southern Cass forecast zone
Reported by
CoCoRaHS
Coordinates
46.950, -94.325 (the zone’s center; the record gives no point)

Snowfall totals of 7 to 12 inches were reported across the southern part of the county with a high report of 14 inches near Pine River.

Heavy Snow, Crow Wing

When
March 11, 7:00 AM CST to March 12, 6:00 PM CST
Where
Crow Wing forecast zone
Reported by
Public
Coordinates
46.482, -94.071 (the zone’s center; the record gives no point)

Snowfall totals of 8 to 12 inches were common across the county with a high report of 16 inches near Little Pine.

Heavy Snow, Southern Aitkin

When
March 11, 7:00 AM CST to March 12, 6:00 PM CST
Where
Southern Aitkin forecast zone
Reported by
Public
Coordinates
46.608, -93.415 (the zone’s center; the record gives no point)

Snowfall totals of 8 to 12 inches were reported across the southern part of the county with a high report of 13.5 inches near McGregor and McGrath.

Heavy Snow, Northern Aitkin

When
March 11, 8:00 AM CST to March 12, 6:00 PM CST
Where
Northern Aitkin forecast zone
Reported by
Public
Coordinates
46.608, -93.415 (the zone’s center; the record gives no point)

Snowfall totals of 10 to 12 inches were reported across the northern part of the county with a high report of 14 inches near Waukenabo.

Heavy Snow, Southern Itasca

When
March 11, 10:00 AM CST to March 12, 6:00 PM CST
Where
Southern Itasca forecast zone
Reported by
CoCoRaHS
Coordinates
47.510, -93.632 (the zone’s center; the record gives no point)

Snowfall totals of 6 to 10 inches were received across the southern portion of the county with a high report of 11.8 inches about 6 miles south-southwest of Grand Rapids.

Heavy Snow, Southern St. Louis / Carlton

When
March 11, 10:00 AM CST to March 12, 11:00 PM CST
Where
Southern St. Louis / Carlton forecast zone
Property damage
$1.0 million
Reported by
CoCoRaHS
Coordinates
47.091, -92.569 (the zone’s center; the record gives no point)

Snowfall totals of 6 to 14 inches were reported across the area with a high report of 16 inches near Munger and on the west-northwest side of Duluth. The heavy, wet snow contributed to a section of the roof at the Miller Hill Mall in Duluth collapsing about an hour prior to the mall opening. Snow had not been cleared off the roof yet over the winter and the weight and water content finally became too much. No injuries were reported, but the mall was closed for at least a week before a phased reopening as the damage was repaired.

Heavy Snow, Pine

When
March 11, 10:00 AM CST to March 12, 9:00 PM CST
Where
Pine forecast zone
Reported by
Public
Coordinates
46.121, -92.741 (the zone’s center; the record gives no point)

Snowfall totals of 8 to 12 inches were reported across the county with a high report of 13 inches near Sturgeon Lake.

Heavy Snow, Northern Itasca

When
March 11, 11:00 AM CST to March 12, 2:00 PM CST
Where
Northern Itasca forecast zone
Reported by
Public
Coordinates
47.510, -93.632 (the zone’s center; the record gives no point)

Snowfall totals of 4 to 8 inches were reported across the northern part of the county with a high report of 8 inches just south of Northome.

Heavy Snow, Central St. Louis

When
March 11, 11:00 AM CST to March 12, 6:00 PM CST
Where
Central St. Louis forecast zone
Reported by
Public
Coordinates
47.590, -92.461 (the zone’s center; the record gives no point)

Snowfall totals of 5 to 9 inches were reported across the central portion of St. Louis County with a high report of 10.6 inches near Brimson.

Heavy Snow, Northern St. Louis

When
March 11, 1:00 PM CST to March 12, 4:00 PM CST
Where
Northern St. Louis forecast zone
Reported by
CoCoRaHS
Coordinates
47.590, -92.461 (the zone’s center; the record gives no point)

Snowfall totals of 3 to 7 inches were reported across the northern part of the county with a high report of 9.2 inches near Ely.

Heavy Snow, Southern Lake

When
March 11, 2:00 PM CST to March 12, 9:00 PM CST
Where
Southern Lake forecast zone
Reported by
CoCoRaHS
Coordinates
47.557, -91.935 (the zone’s center; the record gives no point)

Snowfall totals varied greatly across southern Lake County with only around 2 to 3 inches near Lake Superior to around 18 inches just a few miles away up the terrain ridge. A high report of 18.5 inches was reported about 4 miles west-northwest of Two Harbors.

Heavy Snow, Northern Cook / Northern Lake

When
March 11, 3:00 PM CST to March 12, 6:00 PM CST
Where
Northern Cook / Northern Lake forecast zone
Reported by
CoCoRaHS
Coordinates
47.670, -90.975 (the zone’s center; the record gives no point)

Snowfall totals of 3 to 8 inches were received across the northern reaches of Lake and Cook counties with a high report of 8.2 inches about 20 miles north of Two Harbors.

Heavy Snow, Southern Cook

When
March 11, 7:00 PM CST to March 12, 6:00 PM CST
Where
Southern Cook forecast zone
Reported by
CoCoRaHS
Coordinates
47.817, -90.541 (the zone’s center; the record gives no point)

Snowfall amounts varied greatly across the southern reaches of Cook County with only around 2 inches near Lake Superior to a high report of 9 inches a few miles northeast of Tofte along the terrain ridge.

Blizzard, Southern St. Louis / Carlton

When
March 12, 12:00 PM CST to 6:00 PM CST
Where
Southern St. Louis / Carlton forecast zone
Reported by
AWOS
Coordinates
47.091, -92.569 (the zone’s center; the record gives no point)

A six hour period of blizzard conditions was observed at the KDYT Duluth Sky Harbor Airport AWOS station. A max wind gust of 56 mph was reported during this time.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2023Every state in 2023This day in weather historyWarnings in Minnesota, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1085529, 1085536, 1085539, 1085542, 1085541, 1085535, 1085543, 1085545, 1085517, 1085518, 1085515, 1085521, 1085516, 1085526, 1085544.